Key Clinical Questions
What symptoms and signs should be assessed in the initial evaluation of a patient with reported hypotension?
What are the major categories of hypotension?
What are the common iatrogenic complications that produce hypotension in the hospital?
Hypotension may be the presenting reason for hospital admission or it may develop during a patient’s hospitalization, sometimes as an iatrogenic complication. Out of hospital nontraumatic hypotension is associated with increased in hospital mortality. Additionally, hypotension observed in the emergency room or that develops during management of acute decompensated heart failure, COPD and community acquired pneumonia or sepsis have all been associated with higher mortality. Because patients with hypotension may decompensate quickly, suffer irreversible end-organ damage, and ultimately die, clinicians must recognize the clinical presentation of patients with life-threatening or reversible causes of hypotension and appropriately intervene expediently.
Deviations from “normal” blood pressure must be considered in the context of the patient’s baseline blood pressure. A patient’s blood pressure normally varies depending on the time of day, even from minute to minute, and typically decreases during sleep by 10% to 20%. Arterial monitoring has shown that the systolic and diastolic blood pressure also varies with the respiratory cycle and with each heartbeat. Although hypotension typically refers to blood pressure lower than 90/60 mm Hg, some patients may be completely asymptomatic at such readings, whereas other patients may develop clinically important hypotensive symptoms at much higher readings. A patient with advanced cirrhosis, for example, may have a chronic stable systolic blood pressure of ~90 mm Hg that requires no intervention, whereas a severely hypertensive patient may experience a stroke, myocardial infarction, or renal insufficiency from relative hypotension with “normal” blood pressure readings. Acute decreases in mean arterial pressure (typically >25%), such as after receiving a parenteral antihypertensive medication, put patients at greatest risk for acute end-organ damage and potential morbidity and mortality.
The hospital’s rapid response team (RRT) was summoned to the bedside of an 87-year-old man who had recently undergone a total hip replacement after sustaining a hip fracture from a mechanical fall. His vital signs were notable for no discernible blood pressure, a heart rate of 110, respiratory rate of 20, O2 saturation of 95% (on 2 L via nasal cannula), and a temperature of 96° F. Telemetry review revealed sinus tachycardia. Postoperatively he had an agitated delirium, developed renal insufficiency, and became hypertensive. He had received 10 mg of intravenous (IV) hydralazine for a blood pressure of 180/100 mm Hg 30 minutesbefore the RRT call. His manual systolic blood pressure after placement in the Trendelenburg position was noted to be 70 mm Hg. Rapid infusion of normal saline was ordered. His usual antihypertensive medications were held, and he was transferred to the intensive care unit (ICU).
Of note, the effects of hydralazine, a potent vasodilator, may be unpredictable when used in acutely ill patients, especially the elderly. Renal insufficiency ...